Back to Ask the Diabetes Team Ask the Diabetes Team

From Aptos, California, USA:

My 35 year old son was diagnosed as schizoaffective about 14 years ago. After a number of years of trying all of the common psychoactive drugs (Haldol worked, sort of), he has been taking clozopine for the last two years with amazing results. He is essentially normal, but we have read that patients taking this particular medicine are substantially more likely to get type 2 diabetes. He gained about 50 pounds, but is now exercising daily and his weight is reducing gradually. He has elevated blood pressure and high enough cholesterol that the doctor has prescribed Lipitor, a diuretic and an ACE inhibitor. The doctor tested his blood sugar a year ago and said that it wasn't great, but didn't prescribe anything other than exercise and nutritional counseling. With medications, my son's blood pressure is okay. I notice that he drinks a lot of water and also sweats significantly. He successfully stopped smoking two years ago and now only chews nicotine gum. He is exercising daily and eating well.

What kind of diabetes testing should he be requesting and how often should he be tested? What are the good prevention steps? Is the risk of diabetes actually related to taking the medication or is it related to the common weight gain caused by the medication and other behaviors associated with mental illness such as smoking and bad eating habits? Is the risk of getting diabetes affected by any of the other medications he is taking?


It sounds like your son has received good medical care. You sound like you might be responsible for that. Way to go! You have hit the nail on the head. The association with diabetes may be related to the weight gain or a direct effect of the drug. It is not clear which mechanism is dominant. The type of diabetes is type 2 diabetes and requires screening with fasting glucose levels. He is already doing the things he needs to do to prevent diabetes: weight loss and exercise.


Original posting 23 May 2005
Posted to Other Medications and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.